Minnesota, 2013

Winter Storm in Minnesota, March 10 to 11, 2013

March 10 to 11, 2013 · NWS ARX · 6 events in 6 counties and zones

Up to a foot of heavy wet snow was dumped on much of southeast Minnesota from a winter storm on March 10th and 11th. The storm responsible for this snow moved northeast from the Kansas City region to Lake Michigan.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Up to a foot of heavy wet snow was dumped on much of southeast Minnesota from a winter storm on March 10th and 11th. The storm responsible for this snow moved northeast from the Kansas City region to Lake Michigan. Along with the snow, the system also produced northwest winds of 15 to 20 mph that created some drifting of the snow. Numerous schools were either closed or utilized a two hour delay on the 11th. Snowfall amounts of 7 to 12 inches were common and the highest reported total was 12.5 inches east of Spring Valley (Fillmore County). Around 1,900 customers across southeast Wabasha, Winona and Fillmore Counties lost power in the early morning hours of March 11th. Ahead of the snowfall, the storm produced up to 1.5 inches of rain with temperatures in the upper 30s. This produced abundant run off from the rain and melting snow that was not able to penetrate into the ground due to frost depths up to 3 feet. The run off flooded numerous basements and caused roads to have minor washouts or be covered with standing water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 10, 2:15 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 10, 2:15 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT SUN MAR 10 2013

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
315 PM CDT SUN MAR 10 2013

WINTER STORM STILL ON TRACK TO LAY A BAND OF HEAVY SNOW ACROSS MUCH
OF THE FORECAST AREA TONIGHT...WITH THE BULK OF THE SNOW COMING THIS
EVENING INTO THE EARLY OVERNIGHT.

BETTER CONSENSUS WITH THE LATEST MODELS RUNS ON WHERE THE
DEFORMATION/HEAVY SNOW BAND IS EXPECTED TO SETUP TONIGHT. THE
GFS/NAM/ECMWF ALL FAVOR AN AXIS FROM ROUGHLY CHARLES CITY IA TO
WISCONSIN RAPIDS WI. UPPER LEVEL TROUGH/SHORTWAVE DRIVING ACROSS THE
SOUTHERN PLAINS PER LATEST WATERVAPOR IMAGERY...AND THIS WILL SWING
NORTHEAST INTO SOUTHERN WI BY 12Z MON. THE SYSTEM/S ASSOCIATED SFC
LOW WILL RUN A BIT AHEAD OF ITS UPPER LEVEL PARENT...MAKING THE
WI/ILL BORDER BY 06Z TONIGHT...SHIFTING INTO NORTHERN MICH BY 18Z.
THIS TRACK PLACES THE STORM/S DEFORMATION REGION FROM CENTRAL IA
INTO NORTHEAST WI. STRONG QG RESPONSE...ESPECIALLY FROM 00-06Z
TONIGHT. BROAD ISENTROPIC UPGLIDE ON THE 280-295 K SFCS THROUGH
TONIGHT...EXITING AFTER 12Z. SLOPING FRONTOGENETIC LIFT INDICATED
VIA A NORTHWEST-SOUTHEAST RUNNING X-SECTION...BUT ITS NOT OVERLY
STRONG. 300 MB JET WILL SERVE TO MOVE THIS STORM ALONG...AND ITS
LEFT-EXIT REGION WILL ENHANCE THE LIFT ACROSS THE FORECAST AREA.
BUFKIT SOUNDINGS INDICATE A SMALL DENDRITIC ZONE GROWTH REGION...BUT
THE OMEGA THROUGH THIS REGION IS STRONG - UPWARDS OF 20-25
MICROBARS/S...MAXIMIZED FROM 00-06Z. PLENTY OF SATURATION AND ICE IN
THE CLOUD...SO ASIDE FROM SOME RAIN/SNOW MIX EARLY TONIGHT IN THE
SOUTH...SNOW WILL BE THE MAIN PCPN TYPE TONIGHT.

HOW MUCH AND WHERE IT WILL FALL ARE THE NEXT QUESTIONS...AND ALREADY
MENTIONED...BETTER MODEL CONSENSUS ON WHERE THE HEAVY SNOW BAND
WILL SET UP INCREASES CONFIDENCE. LOOKS TO BE A WET/HEAVY
SNOW...WITH BUFKIT SOUNDINGS ISOTHERMAL BETWEEN -10 AND -5 C FOR
MUCH OF TONIGHT. RATIOS OF 10/13 TO 1 LOOK REASONABLE AT THIS
TIME...HIGHER TO THE NORTHWEST...LOWER TO THE SOUTHEAST. WITH 1/2 TO
3/4 OF AN INCH OF LIQUID EXPECTED...AMOUNTS FROM 5 TO 9 INCHES STILL
LOOKS LIKELY. WITH THE STRONGEST LIFT EXPECTED THIS EVENING...A BULK
OF THE ACCUMULATIONS WILL OCCUR DURING THIS TIME...WITH INCH PER
HOUR SNOWFALL RATES COMMON. ITS GOING TO GET MESSY FAST TONIGHT -
WITH TRAVEL QUICKLY BECOMING HAZARDOUS.

THERE IS SOME CONCERN FOR FREEZING PCPN ON THE WESTERN EDGES OF THE
DEPARTING PCPN ON MONDAY. BUFKIT SOUNDINGS VIA THE GFS AND NAM POINT
TO A POSSIBLE LOSS OF ICE IN THE CLOUD...AND WITH TEMPS BELOW
FREEZING...THERE COULD BE SOME LIGHT ICING ON EXPOSED/ELEVATED SFCS.
DOES/T LOOK LIKE A SIGNIFICANT THREAT AT THIS TIME...BUT CERTAINLY
WORTH MONITORING.

.LONG TERM...THURSDAY THROUGH SUNDAY
315 PM CDT SUN MAR 10 2013

OVERALL UPPER AIR PATTERN CONTINUES TO FAVOR BROAD RIDGE BUILDING
INTO THE WEEKEND VIA THE GFS AND ECMWF...ALTHOUGH THE RIDGE AXIS
STAYS OFF TO THE WEST. SOME BITS OF SHORTWAVE ENERGY ARE PROGGED TO
DROP DOWN THE RIDGE AND SPIN ACROSS THE REGION. BOTH MODELS LATCH ON
TO ONE FOR FRI AFTERNOON/SAT. THE GFS IS A BIT FARTHER SOUTHWEST
WITH THE TRACK OF THE SHORTWAVE...WITH THE EC AND GEM FAVORING A
MOVEMENT THAT MORE DIRECTLY IMPACTS THE FORECAST AREA. PROBABLY MORE
SNOW THAN RAIN IF TIMING OF MOST PCPN HOLDS TO FRI NIGHT.
TEMPERATURES LOOK FAIRLY SEASONAL...WHICH SHOULD BE GOOD FOR GRADUAL
MELTING OF THE SNOW PACK.

&&

.AVIATION...THROUGH 18Z MONDAY
1250 PM CDT SUN MAR 10 2013

MAIN CONCERN THROUGH MONDAY MORNING WILL BE ACCUMULATING SNOW AND
IFR/LIFR CONDITIONS. CURRENTLY WATCHING AN AREA OF LOW PRESSURE
GETTING ORGANIZED EARLY THIS AFTERNOON OVER NORTHERN MO. THIS LOW
WILL CONTINUE TO STRENGTHEN AND MOVE NORTHEAST THROUGH NORTHERN
ILLINOIS TONIGHT...AND THEN HEAD INTO NORTHERN LAKE MICHIGAN BY
LATER MONDAY MORNING. KRST AND KLSE TAF SITES WILL BE IN THE
DIRECT PATH FOR FAVORED HEAVY SNOW BAND ON THE NORTHWEST SIDE OF
THE LOW FROM THIS EVENING THROUGH MONDAY MORNING. COULD POSSIBLY
SEE OCCASIONAL 1 INCH PER HOUR SNOW RATES THIS EVENING/OVERNIGHT
WHICH WILL LIKELY IMPACT AIRPORT OPERATIONS AND SNOW REMOVAL
EFFORTS. GUSTY NORTH WINDS COULD LEAD TO SOME LOCALIZED BLOWING
SNOW ACROSS PORTIONS OF SOUTHEAST MN...BUT THIS IS EXPECTED TO BE
VERY LOCALIZED DUE TO THE SLIGHTLY HIGHER WATER CONTENT OF THE
SNOW.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
300 PM CDT SUN MAR 10 2013

WI...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM CDT MONDAY
     FOR WIZ017-029-032>034-041>044-053>055.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 AM CDT
     MONDAY FOR WIZ061.

MN...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM CDT MONDAY
     FOR MNZ079-087-088-094>096.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 AM CDT
     MONDAY FOR MNZ086.

IA...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM CDT MONDAY
     FOR IAZ008>011-018-019-029-030.

&&

SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION.....DAS
Hazardous weather outlook, Mar 10, 2:08 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
308 PM CDT SUN MAR 10 2013

MNZ086-111100-
DODGE-
308 PM CDT SUN MAR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHEAST
MINNESOTA.

.DAY ONE...TONIGHT

WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT THROUGH MONDAY MORNING.
LOOK FOR SNOW TONIGHT WITH 3 TO 5 INCHES OF ACCUMULATION BY
MORNING.

IN ADDITION...SOME RISES CAN BE EXPECTED IN CREEKS AND RIVERS THROUGH
TONIGHT WITH LOCALIZED FLOODING A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL TAPER OFF LATE IN THE MORNING WITH AN ADDITIONAL INCH
OF ACCUMULATION LIKELY. PLAN ON STORM TOTAL SNOWFALL IN THE 4 TO 6
INCH RANGE.

.SPOTTER INFORMATION STATEMENT...

ANY SNOWFALL AMOUNTS OR REPORTS OF FLOODING WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ079-087-088-094>096-WIZ017-029-032>034-
041>044-053>055-111100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-FAYETTE-
FILLMORE-FLOYD-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-MITCHELL-
MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-
WINNESHIEK-WINONA-
308 PM CDT SUN MAR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT TONIGHT THROUGH MONDAY MORNING.
EXPECT SNOWFALL AMOUNTS OF 3 TO 8 INCHES BY MORNING. IN ADDITION...
EXPECT OCCASIONAL SNOW RATES OF 1 INCH PER HOUR...LEADING RAPID
IMPACTS TO TRAVEL.

ALSO...SOME RISES CAN BE EXPECTED IN CREEKS AND RIVERS THROUGH
TONIGHT WITH LOCALIZED FLOODING A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SNOW WILL TAPER OFF LATE IN THE MORNING WITH AN ADDITIONAL INCH
OR TWO OF ACCUMULATION. PLAN ON STORM TOTAL SNOW AMOUNTS IN THE 4
TO 9 INCH RANGE.

.SPOTTER INFORMATION STATEMENT...

ANY SNOWFALL AMOUNTS OR REPORTS OF FLOODING WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ061-111100-
GRANT-
308 PM CDT SUN MAR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHWEST
WISCONSIN.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT THROUGH MONDAY
MORNING. EXPECT SNOWFALL AMOUNTS OF 1 TO 4 INCHES BY MORNING.

IN ADDITION...SOME RISES CAN BE EXPECTED IN CREEKS AND RIVERS THROUGH
TONIGHT WITH LOCALIZED FLOODING A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SNOW WILL TAPER OFF LATE IN THE MORNING WITH AN ADDITIONAL INCH
OR TWO OF ACCUMULATION LIKELY. PLAN ON STORM TOTAL SNOW AMOUNTS IN
THE 2 TO 6 INCH RANGE.

.SPOTTER INFORMATION STATEMENT...

ANY SNOWFALL AMOUNTS OR REPORTS OF FLOODING WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS/BOYNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Dodge

When
March 10, 4:10 PM CST to March 11, 7:30 AM CST
Where
Dodge forecast zone
Reported by
Public
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 5 and 9 inches of snow across the county. The highest reported total was 9 inches in Dodge Center.

Winter Storm, Olmsted

When
March 10, 5:10 PM CST to March 11, 11:30 AM CST
Where
Olmsted forecast zone
Reported by
Public
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 6 and 10 inches of snow across the county. The highest reported total was 10 inches in Chatfield.

Winter Storm, Mower

When
March 10, 5:15 PM CST to March 11, 7:30 AM CST
Where
Mower forecast zone
Reported by
Public
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 5 and 7 inches of snow across the county. The highest reported total was 7.3 inches in Grand Meadow.

Winter Storm, Fillmore

When
March 10, 6:30 PM CST to March 11, 11:30 AM CST
Where
Fillmore forecast zone
Reported by
Public
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 6 and 12 inches of snow across the county. The highest reported total was 12.5 inches east of Spring Valley.

Winter Storm, Wabasha

When
March 10, 6:45 PM CST to March 11, 12:30 PM CST
Where
Wabasha forecast zone
Reported by
Public
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 5 and 7 inches of snow across the county. The highest reported total was 7.5 inches south of Kellogg.

Winter Storm, Winona

When
March 10, 6:45 PM CST to March 11, 12:30 PM CST
Where
Winona forecast zone
Reported by
Public
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 4 and 10 inches of snow across the county. The highest reported total was 10.5 inches east of Stockton.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438790, 438799, 438798, 438795, 438800, 438801.